Many different bacterial species live inside the bowel. Most of them are harmless or even helpful to the body, but few of them may have the potential to be aggressive trouble makers. If you are taking an antibiotic, the medication may cause a mild change in the population of intestinal bacteria resulting in loose stools or mild diarrhea for few days. This condition is called antibiotic-associated diarrhea (AAD) and occurs in nearly 5% to 30% of people under antibiotic therapy.
In most of the cases, this condition is mild and requires no treatment as the symptoms stop once your antibiotic treatment ends. The severe condition requires treatment with other medications.
Symptoms usually begin four to nine days after you start taking antibiotic medication. Diarrhea is the most common symptom of AAD. You may suffer from loose stools or more frequent bowel movements. In some cases, after finishing your antibiotic treatment, Clostridium difficile, a toxin-producing bacterium causes antibiotic-associated colitis (inflammation of the colon). This is due to the imbalance of type of bacteria in your intestinal tract.
In such conditions, you may experience:
Antibiotic-associated diarrhea often begins about a week after you start taking an antibiotic. Sometimes, diarrhea and other symptoms don’t appear until days or weeks after you have finished antibiotics treatment.
The exact cause of AAD is still not known. It is believed to be developed when antimicrobial medications upset the balance of “good” and “bad” bacteria in your gastrointestinal tract. AAD is also caused by bacteria called Clostridium difficile, which rapidly grows and releases the toxins that damage the intestinal wall. Many people get this infection after a prolonged stay in a hospital or nursing facility.
Almost all the antibiotics can cause AAD, but cephalosporins, penicillins, fluoroquinolones, and clindamycin are the most commonly involved antibiotics.
AAD can occur in anyone who takes antibiotics, but the risk increases if you:
Dehydration (loss of fluids and electrolytes) is the most common complication. If you do not treat the condition in early stages, it may become severe and can be life-threatening. You may have dry mouth, intense thirst, little or no urination, and weakness. Other complications include:
In most of the cases, the doctor diagnoses AAD based on your symptoms, history of antibiotic treatment and the results of physical examination. The diagnosis helps to decide the treatment for diarrhea. The doctor would perform an endoscopy to confirm the disease by taking a sample from your intestinal tract using an endoscope which is a thin flexible tube with a fiber-optic video camera is passed down your throat, into your esophagus and stomach.
Treatment for AAD depends on the severity of your signs and symptoms. Mild to moderate AAD can be managed by following these tips.
If you have more severe diarrhea or C.difficile infection, then your doctor may ask you to discontinue the antibiotic and replace it with other antibiotic with a lower risk of inducing diarrhea.
Nearly 22% of patients with C. difficile associated AAD have managed the clinical signs and symptoms just within 3 days of drug withdrawal.
Your doctor may recommend a fecal transplant if the symptoms still persist. In this technique, fresh stool from the donor is mixed and blended with a salt solution to make the slurry. This is passed through gauze to remove undigested food particles and is transferred into the recipient’s intestine through colonoscopy or an enema.
If the patient develops serious complications like developing a hole or leak, then the doctor would recommend an emergency surgery to remove the affected portion of the colon.
Report to your health care professional if you are taking any antibiotics and experience symptoms like:
The key measure for preventing AAD is to limit antibiotic use. Take antibiotics only when your doctor suggest and take them exactly as prescribed. Remember!!! Don’t stop the antibiotic medication without consulting your doctor. If you have C. difficile related diarrhea, maintain good hygiene conditions like using gloves, and washing hands to prevent transmission and dissemination of bacteria.